Rifampicin: Reactions to rifampicin occurring with either daily or intermittent dosage regimens include:
Cutaneous reactions which are mild and self-limiting may occur and do not appear to be hypersensitivity reactions. Typically they consist of flushing and itching with or without a rash. More serious hypersensitivity cutaneous reactions occur but are uncommon.
Gastrointestinal reactions consist of anorexia, nausea, vomiting, abdominal discomfort and diarrhea. Pseudomembranous colitis has been reported with rifampicin therapy.
Hepatitis can be caused by rifampicin and liver function tests should be monitored. (See Precautions.)
Thrombocytopenia with or without purpura may occur, usually associated with intermittent therapy but is reversible if drug is discontinued as soon as purpura occurs. Cerebral hemorrhage and fatalities have been reported when rifampicin administration has been continued or resumed after the appearance of purpura.
Eosinophilia, leukopenia, edema, muscle weakness and myopathy have been reported in a small percentage of patients treated with rifampicin.
Reactions usually occurring with intermittent dosage regimens and most probably of immunological origin include:
Flu syndrome consisting of episodes of fever, chills, headache, dizziness and bone pain appearing most commonly during the 3rd to the 6th month of therapy. The frequency of the syndrome varies but may occur in up to 50% of patients given once-weekly regimens with a dose of rifampicin of ≥25 mg/kg.
Shortness of breath and wheezing.
Decrease in blood pressure and shock.
Acute hemolytic anemia.
Acute renal failure usually due to acute tubular necrosis but cortical necrosis has been reported.
Occasional disturbances of the menstrual cycle have been reported in women receiving long-term antituberculosis therapy with regimens containing rifampicin.
Rifampicin may produce a reddish coloration of the urine, sputum and tears and the patient should be forewarned of this. Soft contact lenses may be permanently stained.
Isoniazid: Severe and sometimes fatal hepatitis may occur with isoniazid therapy. Polyneuritis associated with isoniazid, presenting as paraesthesia, muscle weakness, loss of tendon reflexes, etc, is unlikely to occur with the recommended daily dose of Rifater. Various hematological disturbances have been identified during treatment with isoniazid, including eosinophilia, agranulocytosis and anemia. High doses of isoniazid can cause convulsions. The possibility that the frequency of seizures may be increased in patients with epilepsy should be borne in mind.
Pyrazinamide: Adverse reactions, other than hepatic reaction, which have been attributed to pyrazinamide are active gout (pyrazinamide has been reported to reduce urate excretion), sideroblastic anaemia, arthralgia, anorexia, nausea and vomiting, dysuria, malaise, fever, urticaria and aggravation of peptic ulcer. The hepatic reaction is the most common adverse reaction and varies from a symptomless abnormality of hepatic cell function detected only through laboratory liver function tests, through a mild syndrome of fever, malaise and liver tenderness, to more serious reactions as clinical jaundice and rare cases of acute yellow atrophy and death.